|What should I start with?
Aug 21, 2011
Nelson, I just heard that there is a new pill called Complera that one can take instead of Atripla. I have not started HIV medications yet but my T cells are 300 and my viral load is climbing (Now 75,000). I am afraid of Atripla since my friends tell me that it causes nightmares and depression. Should I ask my doctor for Complera instead? Thanks for all you do to digest information for all of us, bud!
| Response from Mr. Vergel
While rilipivirine (RPV) demonstrated non-inferiority to Sustiva (efavirenz- EFV) in phase 3 studies, it was noted that for participants with higher pre-treatment HIV RNA (> 100,000 copies/mL), virologic failure occurred more frequently in those randomized to receive RPV than Sustiva. Furthermore, subjects failing RPV were more likely to fail with genotypic resistance to other NNRTIs (EFV, etravirine [ETR], and nevirapine [NVP]) and to have resistance to their prescribed NRTIs.
Drug discontinuations because of adverse effects were more common with EFV than RPV. The frequency of depressive disorders and discontinuations due to depressive disorders were similar between the two arms, whereas dizziness, abnormal dreams, rash and hyperlipidemia were less frequent with RPV, compared to EFV.
RPV must be administered with a meal (preferably high fat). Its oral bioavailability can be significantly reduced in the presence of acid lowering agents. RPV should be used with caution with antacids and H2-receptor antagonists. RPV use with proton-pump inhibitors is contraindicated.
Also, keep in mind that nausea was more common in the Complera arm than in the Atripla arm.
Talk to your doctor about all of this information.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.